IT'S that time of the year again when hay fever sufferers dread the rise of the sun.
But there are many medicines that help - remedies that may seem innocuous and nothing else but helpful, but they may affect driving.
Safety and breakdown organisation GEM Motoring Assist is warning hay fever sufferers to check their medicines carefully before getting behind the wheel, and to be aware of the possible effects these drugs can have on their driving.
GEM states that some medicines, including those used to treat hay fever, can have an effect on your ability to drive safely. They could make you tired, dizzy or groggy, and they can compromise your vision and reaction time.
Because of that it makes a lot of sense to check with your GP or pharmacist, and to read any warnings contained on the labels of the medicines you plan to take.
The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence.
The newer types of antihistamine tablets should not cause drowsiness, though if you do find yourself become drowsy after using them it is important not to get behind the wheel.
GEM has recently revised its free leaflet, Don't Motor on Meds which offers sensible and straightforward advice for anyone concerned about how hay fever remedies and other medication may affect their ability to drive safely and legally.
The leaflet answers a number of questions dealing with prescription medicines, over-the-counter remedies and what the law says about driving while impaired by drugs.
If you find a particular medicine is making you sleepy, consider asking if there is a non-sedating alternative available.
And of course never risk taking alcohol with medicines, many have and have paid a high price. Doing this can intensify drowsy side-effects.
Even small amounts of alcohol mixed with medicines can make it dangerous to drive.